South Dakota, 2012

Damaging Winds in South Dakota, July 27, 2012

July 27, 2012 · NWS UNR · 7 events in 1 county or zone

A thunderstorm produced wind gusts to 70 mph from the Rapid City area to Wall and the Badlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts to 70 mph from the Rapid City area to Wall and the Badlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 12:43 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 27, 12:43 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT FRI JUL 27 2012

.DISCUSSION...

THE LATEST ANALYSIS SHOWED AN UPPER RIDGE OVER ERN CO WITH A S/W
TROUGH MOVING ACROSS CNTRL MT. AT THE SFC A TROUGH WAS OVER MT AND
ERN WY WITH GUSTY SOUTH WINDS AHEAD OF IT. DEW POINTS WERE IN THE
UPPER 40S/LOWER 50S AND MLCAPE WAS AROUND 500 J/KG. SHRA/EMBEDDED
TSRA WERE NOTED OVER NERN WY AHEAD OF THE APPROACHING S/W TROUGH.

SHRA/TSRA WILL INCREASE IN COVERAGE THROUGH THIS AFTN. LACK OF
LOW-LEVEL MOISTURE AND REDUCED CAPE SUGGESTS THE SEVERE THREAT WILL
BE MORE LIMITED THAN PREVIOUSLY THOUGHT. EXPECT A SMALL MCS OR TWO
TO TRAVERSE THE CWA TNGT WITH MARGINALLY SEVERE WINDS THE MAIN
THREAT. DESPITE THE LIMITED MOISTURE THERE IS SOME FORCING FROM AN
UPPER-LEVEL JET AND A DEVELOPING LOW-LEVEL JET THAT SHOULD HELP
INCREASE THE SHRA/TSRA COVERAGE AS EVNG PROGRESSES...SPCLY TOWARD
CNTRL SD.

ON SATURDAY THERE WILL BE LARGE-SCALE SUBSIDENCE BEHIND THE MCS AND
IN THE WAKE OF THE EXITING S/W TROUGH. SOME AFTN TSRA ARE POSSIBLE
OVER THE BLKHLS...BUT THE PLAINS SHOULD REMAIN DRY.

SATURDAY NIGHT A WEAKER SYSTEM APPROACHES BUT STILL PRODUCES SOME
Q-VECTOR CONVERGENCE OVER THE NWRN CWA. LOW-LEVEL THETA-E ADVECTION
AND STEEP MIDLEVEL LAPSE RATES WILL FAVOR A CHANCE OF TSRA OVER THIS
AREA.

ON SUNDAY ANOTHER S/W TROUGH MOVES ACROSS THE TOP OF THE RIDGE. IT
WILL NOT BE AS STRONG AS THE WAVE TODAY SO COVERAGE OF TSRA WILL NOT
BE AS GREAT. THE WAVE QUICKLY MOVES SOUTHEAST SUNDAY NIGHT...PERHAPS
ASSOCIATED WITH A SMALL MCS OR TWO.

TEMPERATURES THROUGH THE PERIOD SHOULD BE CLOSE TO GUIDANCE...AND
ABOVE AVERAGE.

EXTENDED...UPPER LEVEL HIGH OVER THE SOUTHERN CONUS WILL CONTINUE TO
BRING ABOVE AVERAGE TEMPERATURES TO THE REGION THROUGH THE PERIOD.
MODELS CONTINUE TO SUGGEST MONSOONAL FLOW WILL CONTINUE WITH THIS
PATTERN. THEREFORE...THOUGH TIMING WITH THIS WILL BE TRICKY...WILL
KEEP SLIGHT CHANCE TO CHANCE POPS OVER VARIOUS PORTIONS OF THE CWA
THROUGH THE PERIOD.

&&

.AVIATION...18Z TAF UPDATE
SCT TSRA ARE EXPECTED OVER NERN WY/BLACK HILLS IN THE
AFTERNOON...SPREADING EASTWARD INTO WRN AND CNTRL SD BY EARLY
EVENING. SOME STORMS MAY BE SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL POSSIBLE. IFR VIS WILL BE POSSIBLE NEAR
THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 27, 4:33 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
533 AM MDT FRI JUL 27 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
533 AM MDT (633 AM CDT) FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING THIS AFTERNOON
AND MOVE ACROSS WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA. DAMAGING WINDS WILL BE THE MAIN THREAT...BUT SOME
LARGE HAIL IS ALSO POSSIBLE.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER
PORTIONS OF SOUTHWEST INTO WEST CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH THURSDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT FORESEEN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 27, 3:00 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT FRI JUL 27 2012

SDZ024-072-073-272245-
NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
400 PM MDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN MEADE COUNTIES UNTIL 445 PM MDT...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TILFORD...OR 10 MILES SOUTH OF DOWNTOWN
STURGIS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEMO...
  TILFORD...
  PIEDMONT...
  BLACK HAWK...
  ELLSWORTH AFB...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 35 AND
53...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4414 10349 4422 10366 4434 10359 4435 10357
      4438 10356 4432 10296 4414 10304
TIME...MOT...LOC 2201Z 294DEG 13KT 4426 10350

CALDERON
Local storm report, Jul 27, 3:29 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     1 S TILFORD             44.29N 103.43W
07/27/2012  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

ME
Special weather statement, Jul 27, 3:52 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT FRI JUL 27 2012

SDZ026-028-029-074-272315-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-
452 PM MDT FRI JUL 27 2012

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SYLVAN LAKE...OR 5 MILES NORTHEAST OF
DOWNTOWN CUSTER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
MOUNT RUSHMORE AND CENTER LAKE AROUND 500 PM MDT.
KEYSTONE AROUND 505 PM MDT.
HAYWARD AND ROCKERVILLE AROUND 510 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4403 10330 4384 10314 4373 10355 4390 10368
TIME...MOT...LOC 2252Z 246DEG 27KT 4384 10353

JC
Local storm report, Jul 27, 3:58 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
07/27/2012  M1.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

ME
Local storm report, Jul 27, 4:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 E TILFORD             44.30N 103.35W
07/27/2012  E1.00 INCH       MEADE              SD   PUBLIC

0455 PM     TSTM WND GST     4 E TILFORD             44.30N 103.35W
07/27/2012  E60 MPH          MEADE              SD   PUBLIC

&&

ME
Special weather statement, Jul 27, 4:21 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT FRI JUL 27 2012

SDZ026-028-031-074-272345-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-
521 PM MDT FRI JUL 27 2012

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A RAIN SHOWER WITH STRONG GUSTY WINDS NEAR HAYWARD...OR 12 MILES
SOUTH OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS SHOWER.

THIS STORM WILL BE NEAR...
CAPUTA...RAPID CITY AIRPORT AND FARMINGDALE AROUND 545 PM MDT.

&&

LAT...LON 4396 10340 4412 10301 4391 10284 4380 10329
TIME...MOT...LOC 2320Z 243DEG 27KT 4392 10323

JC

The radar

The Rapid City radar (KUDX), 35 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
July 27, 4:45 PM MST
Where
Pennington County, 4.26 mi SSW of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.020, -103.240

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 27, 4:53 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
July 27, 5:18 PM MST
Where
Pennington County, 0.69 mi W of Owanka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.021, -102.594

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Pennington

When
July 27, 5:35 PM MST
Where
Pennington County, Wasta
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.070, -102.450

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Pennington

When
July 27, 5:36 PM MST
Where
Pennington County, 3.22 mi NW of Wasta
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
44.097, -102.503

Thunderstorm Wind, Pennington

When
July 27, 6:00 PM MST
Where
Pennington County, Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.990, -102.240

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Pennington

When
July 27, 6:00 PM MST
Where
Pennington County, 7.56 mi S of Wall
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
43.881, -102.238

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392019, 392020, 392021, 392023, 392022, 392024, 392025.